PDA

View Full Version : SLE and seizures



lornak
07-01-2008, 05:47 PM
anyone out there have these seizures? I have been going thru something for the last two months and I have some questions....

the seizures seemed to subside with the taper does of prednisone that I was on for two weeks. is that normal? do they only come on with a flare?

what are SLE seizures like? are they different than other seizures or the same?

I have been floating around on the Internet but cant really find anything about SLE seizures, just general.

hope this made sense...got the fog and the meds are driving me crazy!!! :mad:

laurid8967
07-01-2008, 09:28 PM
Hi lornak,
Im sure someone will be along with really accurate facts regarding lupus seizures, but this is my experience.
I began having seizures about 5 years ago (LONG before a lupus DX) and was sufficiently treated (after a trial run with a couple of meds) with Trileptal and Topomax. My neurologist, though did believe even then that I had some autoimmune process going on, classified them as complex partial seizures. WIth my seizures, I would not lose conciousness (I did a couple of times, but not regularly), but would, for instance, have my mouth pulling down incessantly (I couldnt physically stop it), and I would "lose time". I could be talking to someone and all of a sudden, we would be on a completely dfferent topic - like a black out, almost. After a seizure, I would feel DRAINED, not able to talk well, slurry, and physically exhausted - ususlly fell asleep. Its really hard to describe! Also, very often, I would be sitting in bed, say, and my head would pull back really quickly, sharp motion, and I would almost lose conciousness for a split second. THe last time that pulling happened (imagine your head pullng back like when you are on a roller coaster - but really quck and sharp), I woke up next to my bed on the floor in a very weird position. You feel really strange before AND after a seizure. However, most seizures are not like you see in the movies where a persons flapping all over the ground like a fish, and someone is putting a wallet in their mouth!! They can be very subtle (petit mal seizure) or somewhat apparent (complex partial). My docs now attribut the seizures to the lupus, as they are included in my symptomology of lupus. When I felt great last summer (remission of symtoms - it was amazing), I weaned myself off of the Trileptal, and did fine. When I got sick again, I could feel the seizure activity starting up again, along with other bad neuro symptoms. The doc said that the steroids would help with seizures and other neuro symptoms as it decreases the swelling in the spinal cord ad CNS which they believe causes them. But, for sure, my seizures happened while I was in a flare up (untreated). They lasted YEARS... I had VER FEW if any side effects from the Trileptal and topomax (some wight loss, flat affect/mood), but it worked really well.
Hope this helps...what kind of seizures do you have? Do they attribute them to lupus? I have had many EEGs - some abnormal - some normal.
Lauri

Saysusie
07-02-2008, 08:46 AM
Lornak;

Seizures are a clinical manifestation of SLE and can occur at any point in the disease course, also seizure occurrence frequently coincides with important disease activity and with serious clinical manifestations, such as CNS (Central Nervous System) involvement, usually Central Nervous System Vasculitis. CNS vasculitis is inflammation of the blood vessels of the brain. It is the most serious form of systemic lupus. CNS vasculitis is characterized by: high fevers, seizures, psychosis, meningitis-like stiffness of the neck.
It can rapidly progress to stupor and coma, if not aggressively managed. Seizures occur when injured or scarred brain tissue becomes the focus of abnormal electrical discharges. These seizures may be a one-time occurrence or a persistent problem. Anti-convulsant medications are used to prevent seizures by controlling the brain's abnormal electrical discharges.
CNS vasculitis usually requires hospitalization and high doses of corticosteroids. The good news is that doctors have recently found that, after treatment with corticosteroids, managing treatment with the antimalarial agent hydroxychloroquine (Plaquenil) helps to prevent or at least delay seizure onset. This is something new that I had never heard before.
In any event, your seizures should be IMMEDIATELY reported to your doctor in order to be treated right away!! Do not hesitate on this.
Please let us know how you are doing and what treatment your doctor prescribes.

Peace and Blessings
Saysusie

lornak
07-02-2008, 05:43 PM
thanks so much for both replies. here is what is happening...

about 2 months ago I had heart surgery to close a hole in my heart because of the clotting issues I have. after the surgery, I was fine until I was coming off the Lovenox(shots) and back on coumadin. I had a small stroke (TIA). they told me that it may happen an I have had many in the past so, to me "not a big deal". but since the TIA I have been having these episodes that are different than the TIAs. I feel like the "fog" gets worse really fast and then the right side of my body tightens ups all the way to my neck and then I go blind. I can still hear folks, as I am sitting on the ground, but I can not answer. I just cant seem to make my mouth work, if you know what I mean. then I get very tired, more than normal. my arm and shoulder are normally weak for a while until I "get my crap together" and then I am better. I just had a 72 hour EEG but the results are not back yet and I have to go to a specialist on the 22nd to see if these are in fact some sort of seizure or if they are some sort of TIA and the coumadin is really not working. I am on gabapentin(spl) 3 X a day. these things are not as strong but I was on 6X day and I was falling asleep all over the place. it was like I had narcolepsy. :lol:

holy crap, I hope that made sense.... :wink:

laurid8967
07-02-2008, 07:08 PM
That makes perfect sense and defiantely does sound like symptoms a seizure could cause. Like the "black-out" feeling I was describing...you're there, but youre not. Plus the exhaustion afterwards is extremely common with seizures. The gabapentin, however, should help these symptoms if they are seizures. (I was on it before, and it didnt do much actually..)
On your 72 hour EEG, did you have to push the buttom everytime you felt a "seizure" or symptom? NONE of mine correlated!! lol.. Meaning EVERY time I hit the buttom, I wasnt having a seizure, and I had seizures that I didnt push the button for...I was trying WAY too hard, I think - lol. I also resembled something off of Star Trek for a couple of days with all the wires glued to my head!! My kids were freaked out!! Anyway, I hope you get on a med soon if they are seizures. And, if so, plan on having to try different types of combinations of meds to work for you. Everyone is different: My mom is on a TOTALLY different seizure med than I was, and we have the same doctor!! Different strokes for diffetent "strokes"..hahah - I just got that !!! lol!! I made a funny!!
Make sure you let us know the results!! Good luck - and just be careful if you are alone with the kids and you are feeling a little funky...sometimes even mild seizures can cause you to lose conciousness..
Love Lauri

lornak
07-03-2008, 05:18 PM
when I had all the lines attached my hubby called me "his little uni-bomber". I wanted to go to airport and see if I could book a flight to Iran..lol

well physically sick...might as well be mentally sick to....LOL

I would get the results of the test till next week. they told me to only puch the "panic" button if I went blind. the rest I had to keep a journal. now everyone knows I cant spell.... :lol:

thanks for all your help and I will let you know.

Saysusie
07-04-2008, 08:50 AM
Don't forget to let us know what the results are and how you are feeling!

Peace and Blessings
Saysusie